MAUDE Adverse Event Report: COOK ENDOSCOPY QUANTUM TTC BILIARY BALLOON DILATOR; FGE, BILIARY CATHETER AND ACCESSORIES

COOK ENDOSCOPY QUANTUM TTC BILIARY BALLOON DILATOR; FGE, BILIARY CATHETER AND ACCESSORIES
Catalog Number QBD-8X3
Medical Device Problem Codes Hole In Material (1293); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/24/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical devices: cook qbid-1 inflation device: investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed on the balloon.A cook quantum biliary inflation device was attached to inflation port of the balloon, then inflated with water.A leak was observed in the middle section of the balloon due to a pinhole in the balloon material.No portion of balloon was missing and a product anomaly was not observed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The additional information provided indicated the balloon dilator did not receive negative pressure prior to advancement through the endoscope.This could contribute to the reported observation.The instructions for use direct the user, "while compressing the plunger lever, pull the plunger handle until vacuum is indicated on pressure gauge.Maintain a vacuum with the handle, then release the plunger lever.The balloon dilator is now ready for placement through the accessory channel of the duodenoscope." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.A possible contributing factor to balloon damage is inadequate lubrication of the balloon with a lubricating agent.The instructions for use direct the user to "apply a water soluble lubricant to the balloon to allow easier passage through the accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A small hole in the balloon material can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not inflate the balloon prior to introduction into the scope, as this may cause damage to the scope" the instructions for use also contain the following precaution: ¿the entire balloon must be extended beyond the tip of the duodenoscope and be fluoroscopically visualized and positioned before inflation.¿ another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.Prior to distribution, all quantum ttc biliary balloon dilator are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook quantum ttc biliary balloon dilator.The physician found that the balloon cannot be inflated with the cook quantum biliary inflation device and a leak was found after introducing [the balloon] into the biliary tract [papilla].The device was removed.Another balloon was used to complete the procedure.

Brand Name
QUANTUM TTC BILIARY BALLOON DILATOR
Common Device Name
FGE, BILIARY CATHETER AND ACCESSORIES
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5815418
Report Number1037905-2016-00265
Device Sequence Number1136924
Product Code FGE
UDI-Device Identifier00827002226562
UDI-Public(01)00827002226562(17)190211(10)W3684307
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K935094
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberQBD-8X3
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/24/2016
Device Age4 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/28/2016
Initial Report FDA Received Date07/22/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Patient Weight52